Hail, Rock Island
- When
- April 9, 2:54 AM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -90.580
Non-severe hail fell in Rock Island, IL during the early morning hours of April 9.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Non-severe hail fell in Rock Island, IL during the early morning hours of April 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 2:29 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 329 AM CDT SAT APR 9 2011 .SYNOPSIS... LOW STRATUS COVERS ALL OF THE DVN CWA EARLY THIS MORNING. NOSE OF STRONG LOW LEVEL JET PUNCHING INTO THE DVN CWA NORTH OF A WARM FRONT THAT LIES ACROSS CENTRAL MO. ELEVATED THUNDERSTORMS OCCURRING WITH THE HEAVIER STORMS SOUTH OF THE DVN CWA CLOSER TO THE FRONT BUT A FEW CLOUD-GROUND LIGHTNING STRIKES HAVE BEEN NOTED IN CLARK AND SCOTLAND COUNTIES. HOWEVER DID GET A REPORT OF VERY BRIEF ONE-HALF INCH HAIL AT GRANDVIEW IN LOUISA COUNTY AT 250 AM ASSOCIATED WITH A LONE THUNDERSTORM. LOW LEVEL MOISTURE CONTINUES TO STREAM NORTHWARD WITH SURFACE DEWPOINTS IN THE 60S IN SOUTHERN MO. CURRENT TEMPS RANGED FROM THE 40S IN THE DVN CWA TO THE 70S SOUTH OF THE WARM FRONT. ..HAASE.. && .SHORT TERM...TODAY AND TONIGHT... WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS THE CWA WITH THE HIGHEST POPS IN THE SOUTH...CLOSER TO THE NORTHWARD ADVANCING WARM FRONT. THESE STORMS SHOULD REMAIN BELOW SEVERE LEVELS AS MOISTURE/INSTABILITY IS LIMITED. LATER THIS MORNING THE LOW LEVEL JET VEERS OFF TO THE EAST INTO CENTRAL AND SOUTHERN IL...WHILE RELOADING TO OUR WEST. THEREFORE I AM EXPECTING A DRY AFTERNOON. LOW STRATUS WILL LINGER NORTH OF THE WARM FRONT BUT SKIES SHOULD AT LEAST BECOME PARTLY SUNNY IF NOT MOSTLY SUNNY WITH THE PASSAGE OF THE FRONT. THIS WILL ALLOW TEMPS TO SOAR INTO THE LOWER TO MID 80S ESPECIALLY SOUTH OF I-80 WITH 850 MB TEMPS PUSHING TO +20C. MAX TEMPS IN THE LOWER 70S SHOULD BE SEEN ALONG HIGHWAY 20 WITH THE LOW STRATUS HANGING AROUND MUCH OF THE DAY. CONCERNED THIS MAY BE TOO WARM UP NORTH WITH DAY SHIFT TO REEVALUATE. TONIGHT...THINGS GET INTERESTING AS SURFACE LOW PULLS OUT OF THE ROCKIES AND TO NEAR KFSD BY 12Z SUNDAY. STRENGTHENING LOW LEVEL JET TO AT LEAST 60 KNOTS WILL TRIGGER DECENT WARM ADVECTION THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT...WHICH SHOULD BE LOCATED NORTH OF HIGHWAY 30. WHILE THE MODERATE RISK OUTLINED BY SPC IS NORTH OF THE DVN CWA TONIGHT A SLIGHT RISK EXISTS NORTH OF HIGHWAY 30. VERTICAL SHEAR PROFILES SUPPORT SUPERCELLS DEVELOPING THIS EVENING ACROSS OUR NORTHERN CWA EVENTUALLY FORMING INTO AN EAST-WEST ORGANIZED LINE OF STORMS ALONG THE WARM FRONT OVERNIGHT... BEFORE FINALLY LIFTING NORTH OF THE CWA AS THE FRONT SURGES NORTHWARD. WITH 0-3KM HELICITIES WELL OVER 300 M2/S2 POTENTIAL FOR TORNADOES THIS EVENING ESPECIALLY FROM ABOUT HIGHWAY 20 OR SO AND POINTS NORTHWARD. FREEZING LEVELS/WET BULB ZERO HEIGHTS OF 11-13K IDEAL FOR VERY LARGE HAIL TO AT LEAST GOLFBALL TO BASEBALL SIZE. HEAVY RAINS ARE ALSO LIKELY WITH THE STRONGER STORMS. WILL HAVE LIKELY POPS NORTH AND MENTION SEVERE IN THE GRIDS/ZFP. FORECAST SOUNDINGS SOUTH OF HIGHWAY 30 SUGGEST STRENGTHENING CAP IN THE WARM SECTOR SO WILL GO DRY. VERY WARM NIGHT EXPECTED WITH MIN TEMPS MAINLY IN THE 60S...AN INCREDIBLE 25-30 DEGREES ABOVE NORMAL FOR MID APRIL. ..HAASE.. .LONG TERM...SUNDAY THROUGH FRIDAY... ...FAST MOVING SEVERE WEATHER EVENT SUNDAY AFTERNOON INTO MID EVENING REMAINS THE PRIMARY CHALLENGE... OVERVIEW...INITIALIZATION AND VERIFICATION GOOD. HI-RES ECMWF HANDLING COMBINATION OF MOISTURE AND FORCING BEST AND REMAINS THE PRIMARY GUIDANCE TOOL COUPLED WITH CONCEPTUAL FORCING NEXT 7 DAYS. THIS ALSO ADDS TO QUESTION OF LOW QPF HIGH POP DAYS 6 AND 7 WITH DEEPENING TROUGH. THIS LONGER TERM TRENDS SUPPORTS WE COULD SEE MORE CHANGEABLE AND UNSETTLED WEATHER WITH PERIODS OF SEASONALLY COLD TEMPS INTO THE LATER PORTIONS HALF OF APRIL. SUNDAY-SUNDAY NIGHT...MAIN CONCERN IS REMAINS NEED TO LOWER POPS BY ANOTHER ADDITIONAL 10 PERCENT OR MORE AFTERNOON AND EVENING. LOCAL CALCULATIONS SUGGEST SCATTERED TO BROKEN CONVECTION TO FIRE AT 20Z OR LATER AND MOVE NE AT 40-50+ MPH. THIS WITH PW/S OF ~1.25" TO LIMIT RAIN AMOUNTS TO LIGHT TO MODERATE WITH NARROW SWATHS NEAR AN INCH IN THE VERY STRONGEST STORMS. HIGH TEMPS SHOULD REACH INTO THE 83 TO 87F RANGE WITH DEWPOINTS OF 61-64F FOR SBCAPE OF 1600-2400 J/KG. IN GENERAL...A CONVECTIVE NOT TOO FAR OFF FROM LAST SUNDAY APPEARS IN THE OFFING WITH LARGE HAIL AOA GOLF BALLS REASONABLE WITH SOME POTENTIAL TOWARD BASE BALLS. STRONG LOW LEVEL JET WITH S-SW WINDS OF 20 TO 35+ MPH AND A BIT MORE BUOYANCY SUGGESTS A BIT HIGHER RISK OF STRAIGHT LINE WINDS OF 60 TO 70 MPH. ISOLATED TORNADO RISK IS MARGINAL DUE TO LIMITED DIRECTIONAL SHEAR IN SUB CLOUD LAYER. NO EVIDENCE OF A WAVE ATTM THAT WOULD ALLOW FOR BACKING...THIS OBVIOUSLY A CONCERN TO MONITOR AS SYSTEM IS VERY DYNAMIC AND NO DOUBT FURTHER PHASING QUESTIONS MAY LINGER. OVERALL RAIN AMOUNTS OF .25 TO .75 AGAIN TO BE ON TAP BUT WITH LARGER AREAS OF LIMITED RAINFALL AGAIN DUE TO LOWER COVERAGE. KEY POINT TO KEEP IN MIND IS THIS EVENT COULD BE SIMILAR TO LAST SUNDAY...MAYBE A BIT LESS LARGE HAIL AND A BIT MORE STRONG WINDS. MONDAY-MONDAY NIGHT...COOL...CLOUDY AND BLUSTERY WITH ALMOST NEARLY STEADY TEMPERATURES AS WRAPAROUND MOISTURE SUPPORTS HIGHS IN THE MID 50S TO NEAR 60F WITH POPCORN -SHRA AND SPRINKLES. WEST TO NORTHWEST WINDS OF 20 TO 35+ MPH TO RESULT IN A RAW APRIL DAY. STRONG NEGATIVE ADVECTION FOR SUBSIDENCE TO ALLOW FOR A SHARP CLEARING LINE TO PASS MIDNIGHT AND OVERNIGHT TUESDAY AM. MONDAY NIGHT...LOCAL CALCULATIONS WITH LIGHTER WINDS SUPPORT MINS STILL A BIT COLDER WITH PATCHY FROST IN N AND NW SECTIONS. POPS ALSO MAY STILL NEED RAISING BY 10+ PERCENT ALONG AND NORTH OF HIGHWAY 30 CORRIDOR ON MONDAY. LIGHT RAIN AMOUNTS OF TRACE TO 01 TO LOCALLY NEAR .05 INCH AMOUNTS IN HEAVIEST -SHRA ARE STILL SUGGESTED...ENOUGH TO WET THE GROUND. TUESDAY AND WEDNESDAY...QUIET AND DRY WITH WARMING TEMPERATURES TO ABOVE NORMAL. HIGH TEMPERATURES WEDNESDAY MAY STILL BE A FEW DEGREES TOO COOL. THURSDAY-FRIDAY...RISK OF SHRA AND POSSIBLY ISOLATED DAYTIME TSRA AS NEXT DIGGING TROUGH DEVELOPS IN SOUTH PLAINS. KEPT LOW CHANCE POPS AS STILL LOTS OF RUN TO RUN AND INTER MODEL RUN INCONSISTENCIES. JET ENERGY AXIS PROFILES SUGGEST MOST FORCING AND CYCLOGENESIS TO STAY SOUTH OF THE AREA AND LIMIT RAINFALL AMOUNTS. THIS SHOULD BE CLARIFIED IN THE NEXT 24 HOURS. THEN TURNING COLDER BY NEXT WEEKEND SUGGESTED. ..NICHOLS.. && .AVIATION... IFR CONDS THIS MORNING ACROSS THE TAF SITES WITH SCATTERED SHOWERS AND THUNDERSTORMS. CONDS IMPROVING TO VFR THIS AFTERNOON SOUTH OF I-80 AS WARM FRONT LIFTS NORTHWARD. THUNDERSTORMS SOME SEVERE EXPECTED NORTH OF HIGHWAY 30 THIS EVENING AND OVERNIGHT. EAST TO SOUTHEAST WINDS LESS THAN 10 KNOTS BECOMING SOUTH 10-20 KNOTS AS THE WARM FRONT PASSES. THEN SOUTH 10 TO 20 KNOTS TONIGHT. ..HAASE.. && .HYDROLOGY... MINOR TO MODERATE CATEGORY FLOODING CONTINUES ALONG PORTIONS OF THE MISSISSIPPI RIVER...AS RIVER LEVELS CONTINUE TO RESPOND AS A RESULT OF SNOW MELT TO THE NORTH. AS THE REMAINING SNOW COVER ACROSS NORTHERN PORTIONS OF MINNESOTA AND WISCONSIN CONTINUES TO MELT OVER THE NEXT COUPLE WEEKS...THE ADDITIONAL SNOW MELT WILL PROGRESS DOWNSTREAM ALONG THE MISSISSIPPI RIVER. THE RIVER RESPONSE TO THIS SECONDARY SNOW MELT IS EXPECTED TO CONTINUE INTO LATE APRIL. WITH THE CONTINUED ELEVATED RIVER LEVELS...THE MISSISSIPPI RIVER WILL REMAIN SUSCEPTIBLE TO ADDITIONAL RISES WITH SIGNIFICANT PRECIPITATION EVENTS. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ARE LATE THIS WEEKEND. THE MORE ORGANIZED ACTIVITY IS EXPECTED SUNDAY AFTERNOON INTO THE EVENING. CURRENT INDICATIONS ARE FOR THE POTENTIAL FOR ONE QUARTER TO THREE QUARTERS OF AN INCH OF RAINFALL WITH ISOLATED HIGHER AMOUNTS. THIS AMOUNT OF MAINLY MODERATE ADDITIONAL RAINFALL SHOULD HAVE LIMITED IMPACTS ON FURTHER INCREASING THE HIGH RIVER LEVELS ON THE MISSISSIPPI RIVER. ANOTHER PRECIPITATION EVENT MAY IMPACT THE REGION LATE NEXT WEEK...CURRENT INDICATIONS ARE FOR THIS EVENT TO PRODUCE LIGHT TO MODERATE RAINFALL AMOUNTS. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1018 AM CDT FRI APR 8 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 1018 AM CDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY NIGHT...THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF THE I-80 CORRIDOR. ANY STORMS THAT OCCUR SHOULD REMAIN BELOW SEVERE LEVELS. LATE SUNDAY...A POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT OVER PORTIONS OF THE PLAINS AND MID MISSISSIPPI RIVER VALLEY. CURRENT INDICATIONS SUGGEST SUPERCELL THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL DEVELOP SOUTHWEST AND SOUTH OF THE OUTLOOK AREA SUNDAY AFTERNOON. THESE STORMS ARE LIKELY TO EVOLVE INTO A SQUALL LINE AND MOVE ACROSS THE OUTLOOK AREA SUNDAY EVENING. THE MAIN SEVERE WEATHER THREATS OVER THE OUTLOOK AREA APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES MAY ALSO BE POSSIBLE MAINLY WEST OF THE MISSISSIPPI RIVER WITH ANY STORMS THAT CAN REMAIN DISCRETE. MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSISSIPPI RIVER. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. WIDESPREAD MAINLY MODERATE RAINFALL WITH POSSIBLY LOCALLY HEAVY RAIN AMOUNTS ARE EXPECTED WITH THE STORM SYSTEM SUNDAY. THESE RAIN TOTALS SHOULD HAVE LIMITED ADDITIONAL IMPACT ON THE CURRENT HIGH RIVER LEVELS ON THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED THIS AFTERNOON AT 130 PM CDT. SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT... AND WILL LIKELY BE NEEDED SUNDAY AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HAIL GRANDVIEW 41.28N 91.19W
04/09/2011 M0.50 INCH LOUISA IA TRAINED SPOTTER
VERY BRIEF.
&&
HAASESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 AM CDT SAT APR 9 2011 IAZ068-ILZ009-015>017-090945- BUREAU-HENRY-ROCK ISLAND-SCOTT-WHITESIDE- 350 AM CDT SAT APR 9 2011 ...STRONG THUNDERSTORM NEAR THE QUAD CITIES... AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ROCK ISLAND...MOVING NORTHEAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... EAST MOLINE...MOLINE...RIVERDALE AND BETTENDORF AROUND 355 AM CDT... SILVIS AND HAMPTON AROUND 400 AM CDT... CLEVELAND...COLONA AND LE CLAIRE AROUND 405 AM CDT... RAPIDS CITY AROUND 410 AM CDT... LAT...LON 4186 8980 4161 8966 4135 9065 4151 9074 TIME...MOT...LOC 0849Z 247DEG 33KT 4148 9054 HAASE
The Quad Cities radar (KDVN), 15 km away, was scanning. The volume nearest the first event began at 08:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287118.